A 49-year-old woman with underlying hypertension presented with progressive erythema and hyperpigmentation of 5 years' duration on the anterior aspect (a V-shaped patch) and both sides of her neck. She denied experiencing itching, burning, stinging, or other symptoms of inflammation, both at room temperature and when warmed. She had used perfumes and various cosmetics for many years. There was no history of chronic sun exposure or photosensitivity. She had entered menopause 1 year earlier. There was no family history of similar skin lesions. On examination, she had a reticulated erythematous and hyperpigmented patch with an atrophic surface and telangiectasia on the anterior aspect and both sides of her neck (fig1).
Reticulated erythematous and hyperpigmented patch with atrophic surface and telangiectasia on the anterior part of the neck.
A skin biopsy specimen from the anterior part of the neck showed epidermal atrophy and increased melanin in the basal layer. Superficial perivascular lymphocytic infiltration, solar elastosis, and dilated blood vessels were found in the upper and mid-dermis.
She was patch-tested with a standard series, a fragrance series, and a face and cosmetic series (Chemotechnique Diagnostics, Malmö, Sweden). Photopatch testing was also performed with the Scandinavian photopatch series, a sunscreen series, and the patient's own products. The patch-test result was negative, but the photopatch-test result showed photoallergic contact dermatitis from 6-methylcoumarin (++ reaction) and usnic acid (+ reaction) on the irradiated side only (fig2). We found coumarin in the ingredients listed on her perfume's package. She was advised to stop using perfume, use adequate sunscreen and sun protection, and wait for a spontaneous resolution. However, the patient had two sessions of 595 nm flashlamp-pumped pulsed dye laser treatment at a private clinic, for a cosmetic reason. There was marked improvement of telangiectasia but with residual hyperpigmentation. She continued to improve during 5 months of follow-up, without further treatment.
Dermatitis. 2005;16(3):136-138. © 2005 American Contact Dermatitis Society
Cite this: Photoallergic Contact Sensitization to 6-Methylcoumarin in Poikiloderma of Civatte - Medscape - Sep 01, 2005.